Open Access

The Shooting Method and Nonhomogeneous Multipoint BVPs of Second-Order ODE

Boundary Value Problems20072007:064012

DOI: 10.1155/2007/64012

Received: 25 May 2007

Accepted: 23 August 2007

Published: 28 November 2007

Abstract

In a recent paper, Sun et al. (2007) studied the existence of positive solutions of nonhomogeneous multipoint boundary value problems for a second-order differential equation. It is the purpose of this paper to show that the shooting method approach proposed in the recent paper by the first author can be extended to treat this more general problem.

[12345678910111213141516171819202122232425262728293031323334]

Authors’ Affiliations

(1)
Lucent Technologies Inc.
(2)
Department of Mathematics, Statistics, Computer Science, University of Illinois at Chicago
(3)
Department of Mathematics, The University of Hong Kong
(4)
Department of Mathematics, City University of Hong Kong
(5)
Chinney Investments Ltd.

References

  1. Kwong MK: The shooting method and multiple solutions of two/multi-point BVPs of second-order ODE. Electronic Journal of Qualitative Theory of Differential Equations 2006,2006(6):1–14.
  2. Krasnosel'skiĭ MA: Positive Solutions of Operator Equations. P. Noordhoff, Groningen, The Netherlands; 1964:381.
  3. Baxley JV, Haywood LJ: Nonlinear boundary value problems with multiple solutions. Nonlinear Analysis: Theory, Methods & Applications 2001,47(2):1187–1198. 10.1016/S0362-546X(01)00257-7MATHMathSciNetView Article
  4. Il'in VA, Moiseev EL: Nonlocal boundary-value problem of the first kind for a Sturm-Liouville operator in its differential and finite difference aspects. Journal of Differential Equations 1987,23(7):803–810.MATHMathSciNet
  5. Il'in VA, Moiseev EL: Nonlocal boundary value problem of the second kind for a Sturm-Liouville operator. Journal of Differential Equations 1987, 23: 979–987.MATH
  6. Gupta CP: Solvability of a three-point nonlinear boundary value problem for a second order ordinary differential equation. Journal of Mathematical Analysis and Applications 1992,168(2):540–551. 10.1016/0022-247X(92)90179-HMATHMathSciNetView Article
  7. Gupta CP: A note on a second order three-point boundary value problem. Journal of Mathematical Analysis and Applications 1994,186(1):277–281. 10.1006/jmaa.1994.1299MATHMathSciNetView Article
  8. Marano SA: A remark on a second-order three-point boundary value problem. Journal of Mathematical Analysis and Applications 1994,183(3):518–522. 10.1006/jmaa.1994.1158MATHMathSciNetView Article
  9. Constantin A: On a two-point boundary value problem. Journal of Mathematical Analysis and Applications 1995,193(1):318–328. 10.1006/jmaa.1995.1238MATHMathSciNetView Article
  10. Avery R: Existence of multiple positive solutions to a conjugate boundary value problem. Mathematical Sciences Research Hot-Line 1998,2(1):1–6.MATHMathSciNet
  11. Henderson J, Thompson HB: Multiple symmetric positive solutions for a second order boundary value problem. Proceedings of the American Mathematical Society 2000,128(8):2373–2379. 10.1090/S0002-9939-00-05644-6MATHMathSciNetView Article
  12. Ma R: Positive solutions for a nonlinear three-point boundary-value problem. Electronic Journal of Differential Equations 1999,1999(34):1–8.
  13. Sun W, Chen S, Zhang Q, Wang C: Existence of positive solutions to-point nonhomogeneous boundary value problem. Journal of Mathematical Analysis and Applications 2007,330(1):612–621. 10.1016/j.jmaa.2006.08.022MATHMathSciNetView Article
  14. Ma R: Existence theorems for a second order three-point boundary value problem. Journal of Mathematical Analysis and Applications 1997,212(2):430–442. 10.1006/jmaa.1997.5515MATHMathSciNetView Article
  15. Coffman CV, Wong JSW: Oscillation and nonoscillation of solutions of generalized Emden-Fowler equations. Transactions of the American Mathematical Society 1972, 167: 399–434.MATHMathSciNetView Article
  16. Raffoul YN: Positive solutions of three-point nonlinear second order boundary value problem. Electronic Journal of Qualitative Theory of Differential Equations 2002,2002(5):1–11.View Article
  17. Liu B: Positive solutions of a nonlinear three-point boundary value problem. Computers & Mathematics with Applications 2002,44(1–2):201–211. 10.1016/S0898-1221(02)00141-4MATHMathSciNetView Article
  18. Liu B: Positive solutions of a nonlinear three-point boundary value problem. Applied Mathematics and Computation 2002,132(1):11–28. 10.1016/S0096-3003(02)00341-7MATHMathSciNetView Article
  19. Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones, Notes and Reports in Mathematics in Science and Engineering. Volume 5. Academic Press, Boston, Mass, USA; 1988:viii+275.
  20. Ma R: Existence theorems for a second order-point boundary value problem. Journal of Mathematical Analysis and Applications 1997,211(2):545–555. 10.1006/jmaa.1997.5416MATHMathSciNetView Article
  21. Mawhin J: Topological Degree Methods in Nonlinear Boundary Value Problems, CBMS Regional Conference Series in Mathematics. Volume 40. American Mathematical Society, Providence, RI, USA; 1979:v+122.
  22. Mawhin J: Topological degree and boundary value problems for nonlinear differential equations. In Topological Methods for Ordinary Differential Equations, Lecture Notes in Mathematics. Volume 1537. Edited by: Furi M, Zecca P. Springer, Berlin, Germany; 1993:74–142. 10.1007/BFb0085076View Article
  23. Gupta CP, Ntouyas SK, Tsamatos PCh: Existence results for-point boundary value problems. Differential Equations and Dynamical Systems 1994,2(4):289–298.MATHMathSciNet
  24. Gupta CP, Ntouyas SK, Tsamatos PCh: On an-point boundary-value problem for second-order ordinary differential equations. Nonlinear Analysis: Theory, Methods & Applications 1994,23(11):1427–1436. 10.1016/0362-546X(94)90137-6MATHMathSciNetView Article
  25. Gupta CP, Trofimchuk SI: Existence of a solution of a three-point boundary value problem and the spectral radius of a related linear operator. Nonlinear Analysis: Theory, Methods & Applications 1998,34(4):489–507. 10.1016/S0362-546X(97)00584-1MATHMathSciNetView Article
  26. Guo YP, Shan WR, Ge WG: Positive solutions for second-order-point boundary value problems. Journal of Computational and Applied Mathematics 2003,151(2):415–424. 10.1016/S0377-0427(02)00739-2MATHMathSciNetView Article
  27. Gupta CP, Trofimchuk SI: A sharper condition for the solvability of a three-point second order boundary value problem. Journal of Mathematical Analysis and Applications 1997,205(2):586–597. 10.1006/jmaa.1997.5252MATHMathSciNetView Article
  28. Gupta CP: A generalized multi-point boundary value problem for second order ordinary differential equations. Applied Mathematics and Computation 1998,89(1–3):133–146.MATHMathSciNetView Article
  29. Feng W, Webb JRL: Solvability of three point boundary value problems at resonance. Nonlinear Analysis: Theory, Methods & Applications 1997,30(6):3227–3238. 10.1016/S0362-546X(96)00118-6MATHMathSciNetView Article
  30. Feng W, Webb JRL: Solvability of-point boundary value problems with nonlinear growth. Journal of Mathematical Analysis and Applications 1997,212(2):467–480. 10.1006/jmaa.1997.5520MATHMathSciNetView Article
  31. Feng W: On an-point boundary value problem. Nonlinear Analysis: Theory, Methods & Applications 1997,30(8):5369–5374. 10.1016/S0362-546X(97)00360-XMATHMathSciNetView Article
  32. Cheung W-S, Ren J: Twin positive solutions for quasi-linear multi-point boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2005,62(1):167–177. 10.1016/j.na.2005.03.018MATHMathSciNetView Article
  33. Naito Y, Tanaka S: On the existence of multiple solutions of the boundary value problem for nonlinear second-order differential equations. Nonlinear Analysis: Theory, Methods & Applications 2004,56(6):919–935. 10.1016/j.na.2003.10.020MATHMathSciNetView Article
  34. Kong Q: Existence and nonexistence of solutions of second-order nonlinear boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2007,66(11):2635–2651. 10.1016/j.na.2006.03.045MATHMathSciNetView Article

Copyright

© M.K. Kwong and J.S.W. Wong 2007

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.